Try it
Pediatrics · Hematology: transfusion reactions
Sample itemDuring red-cell transfusion, a child develops fever, flank pain, hypotension, and dark urine. What is the immediate action?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Stop the transfusion and begin reaction protocol
An acute hemolytic transfusion reaction is an emergency. Stop the transfusion, maintain IV access with compatible fluid, assess the patient, notify the blood bank, and retain the blood product for investigation.
Option by option
A. Stop the transfusion and begin reaction protocol (correct)
Correct. Stopping the suspected product is the immediate safety step.
B. Increase the transfusion rate
Increasing the rate increases exposure to the reaction.
C. Give oral iron and continue
Iron does not treat acute hemolysis.
D. Discard the blood bag immediately
The bag may be required for investigation and should not be discarded.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?